Alert archive / Michigan / Red Flag Warnings in 2023

Red Flag Warning 6, NWS Gaylord, MI

May 18, 202323 counties in Michigan

NWS Gaylord, MI issued this red flag warning at May 18, 2023, 3:34 AM EDT for 23 counties in Michigan. It took effect at May 18, 2023, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2023, 3:34 AM EDT (07:34 UTC)
In effect from
May 18, 2023, 12:00 PM EDT
Expired
May 18, 2023, 9:00 PM EDT
In force
9 hr
Issued by
NWS Gaylord, MI
All 23 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 7.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WWUS83 KAPX 180734
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
334 AM EDT Thu May 18 2023

...Red Flag Warning for this afternoon and evening for northern
lower Michigan...

.DISCUSSION...Temperatures warming into the 60s and 70s...combined
with critical relative humidity values and south winds gusting as
high as 20-25 mph will result in dangerous fire weather 
conditions this afternoon and evening across much of northern 
Lower Michigan. The warmest and driest conditions will be inland 
from Lake Michigan, and well inland from Lake Huron.

MIZ016>018-020>036-041-042-099-181700-
/O.UPG.KAPX.FW.A.0003.230518T1400Z-230519T0100Z/
/O.NEW.KAPX.FW.W.0006.230518T1600Z-230519T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
334 AM EDT Thu May 18 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING FOR NORTHERN LOWER MICHIGAN...

The National Weather Service in Gaylord has issued a Red Flag
Warning, which is in effect from noon today to 9 PM EDT this
evening. The Fire Weather Watch is no longer in effect. 

* WIND...South 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 17 to 23 percent.

* TEMPERATURES...66 to 75 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

JZ
3 follow-up statements
736 
WWUS83 KAPX 181457
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
1057 AM EDT Thu May 18 2023

...Red Flag Warning for this afternoon and evening for northern
lower Michigan...

.DISCUSSION...Temperatures warming into the 60s to low 70s... 
combined with critical relative humidity values and south winds 
gusting as high as 20-25 mph will result in dangerous fire weather
conditions this afternoon and evening across much of northern 
Lower Michigan. The warmest and driest conditions will be inland 
from Lake Michigan, and well inland from Lake Huron.

MIZ016>018-020>036-041-042-099-182300-
/O.CON.KAPX.FW.W.0006.230518T1600Z-230519T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
1057 AM EDT Thu May 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR NORTHERN LOWER MICHIGAN...

* WIND...South 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 20 to 28 percent.

* TEMPERATURES...62 to 72 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
836 
WWUS83 KAPX 181905
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
305 PM EDT Thu May 18 2023

...Red Flag Warning remains in effect into this evening for 
northern lower Michigan...

.DISCUSSION...Temperatures in the 60s to low 70s... combined with
critical relative humidity values and south winds gusting as high
as 20-25 mph will result in dangerous fire weather conditions 
into this evening across much of northern Lower Michigan. The 
warmest and driest conditions will be inland from Lake Michigan, 
and well inland from Lake Huron.

MIZ016>018-020>036-041-042-099-190100-
/O.CON.KAPX.FW.W.0006.000000T0000Z-230519T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
305 PM EDT Thu May 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING
FOR NORTHERN LOWER MICHIGAN...

* WIND...South 10 to 15 mph with gusts as high as 20-25 mph.

* HUMIDITY...As low as 20 to 28 percent.

* TEMPERATURES...62 to 72 degrees.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
112 
WWUS83 KAPX 190102
RFWAPX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Gaylord MI
902 PM EDT Thu May 18 2023

MIZ016>018-020>036-041-042-099-190215-
/O.EXP.KAPX.FW.W.0006.000000T0000Z-230519T0100Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
902 PM EDT Thu May 18 2023

...RED FLAG WARNING HAS EXPIRED FOR NORTHERN LOWER MICHIGAN...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 18, 1:07 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 18, 1:07 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
107 AM EDT Thu May 18 2023

.UPDATE...
Issued at 1001 PM EDT Wed May 17 2023

No meaningful changes to that which was inherited. Excellent
nocturnal temperature response well underway with light/calm winds
and just some passing higher level smoke/wisps of cirrus. Already
seeing some locations drop into the mid and upper 30s. Expect this
downward temperature spiral to continue, with little doubt some
of our traditional colder interior locations of northeast lower
making a run into the upper 20s early Thursday morning.
Development of light winds should keep Lake Michigan shoreline
communities a bit warmer. Frost advisory remains.

&&

.NEAR TERM...(Through Tonight)
Issued at 148 PM EDT Wed May 17 2023

...Widespread Frost across North Central and Northeast Lower
Tonight...

High Impact Weather Potential...High.

Primary Forecast Concerns...Low temperatures and frost coverage
tonight.

High pressure ridged across northern Michigan will begin to inch
off to our east later tonight resulting in a stronger return
southerly flow by Thursday. In the meantime, light and variable
winds in combination with mostly clear skies and a dry airmass in
place will lead to excellent radiational cooling conditions for
much of tonight. There was widespread frost early this morning and
a repeat is expected, especially since we are starting off 15 or
so degrees below yesterday's temperatures. The exception is
expected to be along the Lake Michigan shoreline counties as well
as the Grand Traverse Bay region where mixing from developing
southerly winds is expected to limit low temperatures to the upper
30s to low 40s versus farther east where lows in the upper 20s
and low 30s are expected.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 148 PM EDT Wed May 17 2023

High Impact Weather Potential: Fire weather concerns Thursday.

Pattern Forecast: Shortwave upper-level ridging and associated
surface high pressure are expected to be in place across northern
Michigan at the start of the forecast period Thursday morning. Both
of these features are forced east by Thursday evening with lowering
heights becoming the rule in response to encroaching well-defined
shortwave troughing. Surface low pressure attendant to that wave is
expected to cruise across Ontario Thursday evening/night, ultimately
dragging a cold front across northern Michigan Friday morning. Much
needed rain chances will accompany this front before expansive
Canadian-originated high pressure returns to the western Great Lakes
this weekend.

Primary Forecast Concerns: Fire weather concerns Thursday. Rain
chances, timing and amounts late Thursday night through Friday.

Initial focus revolves around fire weather parameters during the day
Thursday. Sun filled skies, occasionally shrouded by smoke from
wildfires out west, will remain the rule...aiding to boost afternoon
temperatures into the low-upper 70s across the vast majority of the
forecast area (cooler near the immediate lakeshores of course). This
warmth aided by south-southwest winds, occasionally gusty at times
with highest gusts expected between 20-25 mph. Another day with RHs
falling into the teens across interior areas. Combine those three
with continued extremely dry fuels and another day with high fire
danger is in store. Fire Weather Watch issued for all of northern
lower Michigan for Thursday.

Much needed rain chances arrive late Thursday night into Friday
associated with that aforementioned frontal boundary. Latest trends
support initial chances arriving across western areas between 06-12z
Friday before gradually spreading east through Friday morning.
Certainly think most areas will get wet with a narrow ribbon of
deeper moisture...evident by PWs approaching 1.25" for a brief time
Friday morning. That said, do have major reservations about how much
rain actually falls and whether it'll really be meaningful to
alleviate the current dry conditions, especially given this system
originating in Canada with a muted Gulf of Mexico moisture tap.
Current forecast yields roughly 0.10-0.30" of QPF -- while we'll
take it, it doesn't appear that it'll really bring relief to the dry
conditions. Cooler high temps anticipated Friday...largely ranging
from the upper 50s to the upper 60s area-wide.

A few isolated to scattered light showers may linger into Friday
evening/Saturday morning, especially across northern areas where
brief pockets of deeper moisture may persist. Those chances shift
off to the east for the start of the weekend as high pressure
encroaches from the west. High temperatures for Saturday look to
climb back into the mid-upper 60s for most areas with partly to
mostly sunny skies.

.LONG TERM...(Saturday night through Wednesday)
Issued at 148 PM EDT Wed May 17 2023

High Impact Weather Potential: Minimal for now, although fire
weather issues may return early next week.

Little in the way of sensible weather is anticipated through the
bulk of the long term forecast period as some semblance of surface
high pressure largely remains in control. Latest trends support a
moisture-starved cold front crossing north to south across northern
Michigan on Sunday. Not looking like much more than a few sprinkles
or rogue shower with that boundary. Otherwise, daily high
temperatures varying from the mid 60s to mid 70s are on tap with
minimum RHs falling back to near critical levels by early next
week...perhaps leading to additional fire weather concerns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 107 AM EDT Thu May 18 2023

VFR.

High pressure over the eastern Great Lakes will move off to the
east, and southerly flow will increase behind this high. Breezy
south winds develop Thursday, though our airmass remains dry thru
the evening. We will stay VFR.

&&

.MARINE...
Issued at 148 PM EDT Wed May 17 2023

High pressure slips off to our east later tonight into Thursday.
Return flow on the backside of this high will lead to gusty winds
Thursday morning. Small craft advisory headlines will likely be
needed in some areas.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Frost Advisory until 7 AM EDT this morning for MIZ016>018-
     022>024-027>030-032>036-041-042.
     Fire Weather Watch from 10 AM EDT this morning through this
     evening for MIZ016>018-020>036-041-042-099.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...AJS
SHORT TERM...MJG
LONG TERM...MJG
AVIATION...JZ
MARINE...AJS
Hazardous weather outlook, May 17, 10:07 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1007 PM EDT Wed May 17 2023

MIZ016>018-020>036-041-042-086>088-095>099-182300-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1007 PM EDT Wed May 17 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Widespread frost is expected again tonight across a majority of
northern lower Michigan with the exception of near Lake Michigan
including Grand Traverse Bay. See frost advisory for further
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are possible on Thursday. See
fire weather watch for further details.

There is a slight chance for thunderstorms Friday afternoon and
evening in north central and northeast lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-182300-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1007 PM EDT Wed May 17 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.